Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 176, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 13, 2021, 10:57 PM EDT for 5 counties in New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2021, 10:57 PM EDT (02:57 UTC)
- Expired
- Jul 14, 2021, 12:00 AM EDT
- In force
- 63 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Chenango County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Otsego County, NY
The radar
The Albany radar (KENX), 71 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 1:37 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 3.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
003
WUUS51 KBGM 140257
SVRBGM
NYC017-025-053-065-077-140400-
/O.NEW.KBGM.SV.W.0176.210714T0257Z-210714T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
1057 PM EDT Tue Jul 13 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southeastern Oneida County in central New York...
Otsego County in central New York...
Madison County in central New York...
Northern Delaware County in central New York...
Eastern Chenango County in central New York...
* Until midnight EDT.
* At 1056 PM EDT, severe thunderstorms were located along a line
extending from near Georgetown to 6 miles south of Sidney, moving
east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Utica, Oneonta, Oneida, Kirkland, Norwich, Westmoreland, Eaton,
Paris, Deerfield and Hamilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Cortland County. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4227 7448 4213 7539 4292 7589 4325 7514
4323 7508 4305 7522 4287 7521 4286 7516
4291 7509 4283 7491 4290 7488 4286 7474
4264 7463 4252 7471 4242 7461 4236 7445
4233 7444
TIME...MOT...LOC 0256Z 252DEG 32KT 4280 7572 4222 7536
HAIL...<.75IN
WIND...70MPH
$$
TAC2 follow-up statements
126
WWUS51 KBGM 140328
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
1128 PM EDT Tue Jul 13 2021
NYC017-025-140335-
/O.CAN.KBGM.SV.W.0176.000000T0000Z-210714T0400Z/
Delaware NY-Chenango NY-
1128 PM EDT Tue Jul 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DELAWARE AND EASTERN
CHENANGO COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened or moved out of
the area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
central New York.
LAT...LON 4254 7523 4269 7531 4274 7530 4274 7534
4303 7550 4314 7539 4325 7513 4322 7509
4305 7522 4286 7520 4286 7514 4291 7509
4283 7491 4283 7489 4290 7488 4285 7474
TIME...MOT...LOC 0325Z 221DEG 39KT 4302 7541 4266 7521
$$
NYC053-065-077-140400-
/O.CON.KBGM.SV.W.0176.000000T0000Z-210714T0400Z/
Oneida NY-Otsego NY-Madison NY-
1128 PM EDT Tue Jul 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR SOUTHEASTERN ONEIDA...NORTHWESTERN OTSEGO AND SOUTHEASTERN
MADISON COUNTIES...
At 1125 PM EDT, severe thunderstorms were located along a line
extending from near Clinton to near Edmeston, moving northeast at 45
mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Utica, Kirkland, Paris, Deerfield, Whitesboro, New York Mills,
Yorkville, Brookfield, Clinton and New Hartford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows.
&&
LAT...LON 4254 7523 4269 7531 4274 7530 4274 7534
4303 7550 4314 7539 4325 7513 4322 7509
4305 7522 4286 7520 4286 7514 4291 7509
4283 7491 4283 7489 4290 7488 4285 7474
TIME...MOT...LOC 0325Z 221DEG 39KT 4302 7541 4266 7521
HAIL...<.75IN
WIND...70MPH
$$
TAC808
WWUS51 KBGM 140357
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
1157 PM EDT Tue Jul 13 2021
NYC053-065-077-140407-
/O.EXP.KBGM.SV.W.0176.000000T0000Z-210714T0400Z/
Oneida NY-Otsego NY-Madison NY-
1157 PM EDT Tue Jul 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ONEIDA...
NORTHWESTERN OTSEGO AND SOUTHEASTERN MADISON COUNTIES WILL EXPIRE AT
MIDNIGHT EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4254 7523 4269 7531 4274 7530 4274 7534
4303 7550 4314 7539 4325 7513 4322 7509
4305 7522 4286 7520 4286 7514 4291 7509
4283 7491 4283 7489 4290 7488 4285 7474
TIME...MOT...LOC 0357Z 270DEG 32KT 4310 7507 4274 7487
$$
TACWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:27 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 13, 9:27 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
927 PM EDT Tue Jul 13 2021
.SYNOPSIS...
Warm and humid conditions are expected today through Wednesday with
multiple chances of showers and thunderstorms. Some storms could be
strong, with the main threat being gusty winds. Localized flash
flooding will be possible with these repeating batches of rain.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
925 pm update...
Increased PoPs over the next couple of hours for the line of
storms moving through. High gusts and trees down have been
reported, so added wording of Damaging Winds where PoPs are
highest while keep current wording behind and far ahead of the
line. Will continue to adjust PoPs as needed as this storm
progresses through.
630 pm update...
Adjusted timing for next batch of showers and thunderstorms
moving into the area now. Lowered cloud cover early on. Upped
dewpoints. convection has a warm humid air mass with plenty of
low level instability to feed off of. Severe weather mostly due
to damaging winds will continue this evening. flash flood and
severe thunderstorm watches continue.
previous discussion...
Isolated thunderstorms have begun to fire up west of I-81
moving to the NNE. CAPE values between 2000-2500 j/kg and
effective bulk shear values between 40 and 50kts are driving the
development of these storms. Mid- level lapse rates are
pointing to a slight mid-level cap, hindering development of
some of these storms. During the early evening hours, a low
level jet around 850mb will begin to strengthen as a shortwave
trough moves into the eastern Great Lakes region. CAMs are
pointing to a better organized convective system developing and
moving across our area from west to east. Heavy rain and strong
winds are the main threats, but the possibility of a tornado
cannot be ruled out over our northern counties as 0-1 km
helicity and bulk shear values look to increase as the shortwave
trough approaches the region. Convection is expected to be over
after a little after midnight. The moist atmosphere will bring
a chance for morning fog along our river valleys and low laying
areas.
A Severe Thunderstorm Watch has been issued for
the our area minus the Catskills and Poconos. Heavy rain and
strong winds as the main threats. A Flash Flood Watch has also
been issued for the Twin Tiers and Wyoming Valley until midnight.
This area has been hard hit the last few days with heavy rain
and another heavy downpour could cause more flooding issues in
these sensitive areas.
Wednesday will be another active day for thunderstorms. The
shortwave trough will continue to move eastward, pushing a
boundary through our area beginning in the early afternoon.
CAMs are pointing to convection initiating along this boundary
in a SW to NE line, as bulk shear vectors will be aligned along
the boundary. CAPE values will be about 1500-2000 j/kg so there
will be a good chance for strong storms to develop. Flooding is
a concern again, considering all the rain the region has
received over the last several days. The rainfall accumulations
received on Tuesday evening will help determine flooding
threats for Wednesday evening. Highs during the day are expected
to be in the low to mid 80s. The boundary passing through the
region will help keep temperatures down.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
315 PM Update...
Trends continue to suggest that weak high
pressure with drier air will work into the area during Wednesday
night and Thursday. It will remain warm, but moisture values
will drop into more comfortable levels and much of the guidance
indicates we will salvage one day this week without rain in the
area.
Meanwhile, a low amplitude trough and attendant cold front will be
moving slowly across the Great Lakes, with increasing moisture
expected ahead of its arrival on Friday. Shower and thunderstorm
chances look to ramp up again Friday through Saturday as the front
and trough slow down on their transit through the northeast.
Depending on the exact timing of upper level features and diurnal
trends in instability, a few stronger thunderstorms will be possible
Friday and Friday evening as sufficient shear and instability are
present in model solutions.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
315 PM Update...
The long term forecast mostly hinges on the future of the
trough and cold front passing through the area during this
period. The latest model trends suggest a broadening of the
approaching trof and therefore some slowing to the approach of
the surface front. There's still significant spread in the
models, but most seem to support stalling out the trough to our
west on Saturday...and inching into CNY by Sunday. A complete
frontal passage now looks to be slowed until Monday. This would
delay any return to drier conditions until early next
week...thus shower and thunderstorm chances will last right
through the weekend. High moisture content could again spell
trouble with heavy rain and potential localized flooding.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
740 pm update...
The first round of showers and thunderstorms has gone through
with a second round between 1 and 5z. Vsbys could drop to IFR
and cigs could drop to MVFR with any direct hit. Winds will
mostly stay below 20 kts. Behind the convection cigs will fall
to MVFR for all but ITH/SYR late tonight into Wednesday
morning.
ELM should again have IFR vsby fog late tonight with the MVFR
cigs. AVP is already in the marine air with MVFR cigs now. Cigs
should fall to IFR there from 5 to 12z. Return to VFR at all
sites by 15z.
Scattered showers and thunderstorms will drop south Wednesday
starting midday at SYR/RME then south central NY afternoon.
Coverage and confidence too low to include restrictions at this
time.
South wind at 5 to 8 kts this evening will become late and
variable late tonight. Wednesday morning southwest winds at 10
kts shift to west.
Outlook...
Wednesday night through Friday morning...Mainly VFR, but valley
fog probable for late nights-early mornings, mainly at KELM.
Friday afternoon through Sunday...Chance of showers and
thunderstorms with associated restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until midnight EDT tonight for PAZ038-039-
043-044-047.
NY...Flash Flood Watch until midnight EDT tonight for NYZ022-024-
055-056.
&&
SYNOPSIS...TAC
NEAR TERM...BTL/JTC/TAC
SHORT TERM...JAB/MPH
LONG TERM...JAB/MPH
AVIATION...TACHazardous weather outlook, Jul 13, 1:43 PM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 143 PM EDT Tue Jul 13 2021 NYZ009-015>018-023-025-036-037-044-045-141745- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler- Tompkins-Madison-Southern Oneida-Cortland-Chenango- 143 PM EDT Tue Jul 13 2021 ...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ046-057-062-PAZ040-048-072-141745- Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne- 143 PM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered thunderstorms may occur later this afternoon and tonight. Some storms may produce brief heavy downpours and poor drainage flooding, but widespread hazardous weather is not expected in the Western Catskills or Northern Poconos. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ022-024-055-056-PAZ038-039-043-044-047-141745- Steuben-Chemung-Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna- Luzerne- 143 PM EDT Tue Jul 13 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Local storm report, Jul 13, 10:31 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1031 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM TSTM WND DMG 2 WSW TIOGA CENTER 42.06N 76.39W
07/13/2021 TIOGA NY 911 CALL CENTER
THUNDERSTORM WINDS KNOCKED TREE AND WIRES
DOWN ON ROADWAY.
&&Local storm report, Jul 13, 10:37 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1037 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM TSTM WND DMG 3 E MARATHON 42.44N 75.98W
07/13/2021 CORTLAND NY FIRE DEPT/RESCUE
TREE DOWN BLOCKING COLD SPRINGS ROAD AND
PARTIALLY ON A HOUSE. TIME ESTIMATED.
&&
MPHLocal storm report, Jul 13, 10:39 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1039 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG MARATHON 42.44N 76.04W
07/13/2021 CORTLAND NY FIRE DEPT/RESCUE
TREE DOWN BLOCKING BOTH LANES ON WEST MAIN
STREET IN MARATHON. TIME ESTIMATED.
&&
MPHLocal storm report, Jul 13, 10:48 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1048 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG MARATHON 42.44N 76.04W
07/13/2021 CORTLAND NY PUBLIC
LARGE MAPLE TREE DOWN ACROSS ROAD IN
MARATHON VILLAGE (SPECIFIC ROAD UNKNOWN).
&&
MPHLocal storm report, Jul 13, 10:50 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1050 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM TSTM WND DMG 3 SE MARATHON 42.41N 75.98W
07/13/2021 CORTLAND NY FIRE DEPT/RESCUE
WIRE DOWN IN SWIMMING POOL ON MERRILL CREEK
ROAD. TIME ESTIMATED.
&&
MPHSpecial weather statement, Jul 13, 10:55 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1055 PM EDT Tue Jul 13 2021
PAZ043-044-047-140345-
Wyoming-Luzerne-Lackawanna-
1055 PM EDT Tue Jul 13 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
LACKAWANNA...WESTERN LUZERNE AND EASTERN WYOMING COUNTIES...
At 1055 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Glenwood to near Shickshinny. Movement
was southeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Scranton, Wilkes-Barre, Falls, Muhlenberg, Kingston, Berwick,
Nanticoke, Plains, Old Forge and Pittston.
Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4095 7620 4105 7623 4114 7623 4114 7628
4121 7632 4164 7586 4164 7551 4092 7610
TIME...MOT...LOC 0255Z 296DEG 25KT 4163 7573 4112 7619
BJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:27 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Seneca, Steuben, Tompkins, Yates | 48 min |
| Jul 13, 9:01 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga, Schuyler, Seneca, Tompkins | 59 min |
| Jul 13, 9:10 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chemung, Cortland, Schuyler, Tioga, Tompkins | 65 min |
| Jul 13, 9:32 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 43 min |
| Jul 13, 9:36 PM EDT | Tornado Warning | BGM | Tioga | 24 min |
| Jul 13, 9:57 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Madison, Oneida, Onondaga | 63 min |
| Jul 13, 10:07 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Delaware, Madison, Otsego and 2 more | 53 min |
| Jul 13, 10:51 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 24 min |
| Jul 14, 12:00 AM EDT | Special Weather Statement | BGM | Sullivan | 45 min |
| Jul 14, 1:30 PM EDT | Special Weather Statement | BGM | Chenango | 45 min |
| Jul 14, 1:44 PM EDT | Special Weather Statement | BGM | Chemung | 31 min |
| Jul 14, 1:46 PM EDT | Special Weather Statement | BGM | Tioga | 44 min |
| Jul 14, 2:34 PM EDT | Special Weather Statement | BGM | Tioga | 41 min |
| Jul 14, 2:38 PM EDT | Special Weather Statement | BGM | Otsego | 52 min |
| Jul 14, 3:00 PM EDT | Special Weather Statement | BGM | Madison | 45 min |
| Jul 14, 3:18 PM EDT | Special Weather Statement | BGM | Broome | 42 min |
| Jul 14, 3:30 PM EDT | Special Weather Statement | BGM | Otsego | 45 min |
| Jul 14, 4:01 PM EDT | Special Weather Statement | BGM | Delaware | 44 min |
| Jul 14, 4:03 PM EDT | Special Weather Statement | BGM | Schuyler | 42 min |
| Jul 14, 4:48 PM EDT | Special Weather Statement | BGM | Cortland | 42 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.